MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION NEPHROMAX KIT; CATHETER, NEPHROSTOMY

BOSTON SCIENTIFIC CORPORATION NEPHROMAX KIT; CATHETER, NEPHROSTOMY
Model Number M0062101180
Medical Device Problem Codes Difficult to Insert (1316); Defective Device (2588); Material Deformation (2976); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Anxiety (2328); Unspecified Tissue Injury (4559)
Date of Event 01/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Should the device become available for analysis and there is any further relevant information, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a nephromax dilatation balloon catheter kit was used in the kidney during a percutaneous nephrolithotomy (pcnl) procedure performed on (b)(6) 2021.It was reported that the patient was on its 5 weeks post-partum and was breastfeeding an infant, thus requiring longer anesthetic time and more invasive action during the procedure.The physician was looking to minimize anesthetic, surgical time and trauma with fast access.Dilation was performed using a nephromax balloon kit; however, it was noticed that it is not possible to visualize the device under imaging when a renal sheath was advanced over the balloon.Additionally, the tip of the sheath was kinked and could not reach the stone site.Reportedly, the device was inserted repeatedly into the patient which caused procedural delay, more trauma and bleeding.The device was then removed and the procedure was completed with a non-bsc device.Physician concluded that the sheath may have been impacted with the stone that is why it was not visible under imaging.The patient's condition at the conclusion of the procedure was reported to be stable.However, the patient would require additional time in the hospital to recover, more anesthetic, additional trauma and pain management, along with the medication was the concern of the breast feeding.The patient could also have experienced anxiety with the prolonged separation from her infant and concerns for the medications in her breast milk.
 
Additional Manufacturer Narrative
Block h6: patient codes e020201, e2330 and e2015 captures the reportable event of patient anxiety, pain and additional trauma requiring treatment and prolonged hospital stay.Patient impact code f14 captures the reportable issue of prolonged hospitalization.Block h10: the device has not been received for analysis.Should the device become available for analysis and there is any further relevant information, a supplemental mdr will be filed.Block h11: correction: block h6 (patient codes, impact codes, device codes) and h10.
 
Event or Problem Description
It was reported to boston scientific corporation that a nephromax dilatation balloon catheter kit was used in the kidney during a percutaneous nephrolithotomy (pcnl) procedure performed on (b)(6) 2021.It was reported that the patient was on its 5 weeks post-partum and was breastfeeding an infant, thus requiring longer anesthetic time and more invasive action during the procedure.The physician was looking to minimize anesthetic, surgical time and trauma with fast access.Dilation was performed using a nephromax balloon kit; however, it was noticed that it is not possible to visualize the device under imaging when a renal sheath was advanced over the balloon.Additionally, the tip of the sheath was kinked and could not reach the stone site.Reportedly, the device was inserted repeteadly into the patient which caused procedural delay, more trauma and bleeding.The device was then removed and the procedure was completed with a non-bsc device.Physician concluded that the sheath may have been impacted with the stone that is why it was not visible under imaging.The patient's condition at the conclusion of the procedure was reported to be stable.However, the patient would require additional time in the hospital to recover, more anesthetic, additional trauma and pain management, along with the medication was the concern of the breast feeding.The patient could also have experienced anxiety with the prolonged separation from her infant and concerns for the medications in her breast milk.
 
Additional Manufacturer Narrative
Block h6: patient codes e020201, e2330 and e2015 captures the reportable event of patient anxiety, pain and additional trauma requiring treatment and prolonged hospital stay.Patient impact code f14 captures the reportable issue of prolonged hospitalization.Block h10: investigation result: a visual examination of the returned complaint device found that only the nephromax balloon was returned for analysis, and the renal sheath was not returned with the device.The balloon was returned not folded which indicates that the device was subjected to positive pressure.Functional evaluation was performed and the balloon was inflated to its rated burst pressure of 20 atm for 30 seconds without issue.A vacuum was then applied.The inflation device was verified at 20 atm before and after use with a calibrated pressure gauge.The inflation to was repeated three times with no leaks or drop in pressure noted.No issues were identified with balloon inflation or the balloon material.A visual and tactile examination was performed to the tip and shaft, and no damages were found.There were no issues with tip and the shaft.Microscopic analysis was performed to the markerbands and no issues were found.No issues were identified during analysis, thereby the reported failure could not be confirmed.The reported problem is most likely due to the repeated insertion attempts, the sheath may have been impacting on a stone, and applying excessive force to the sheath during insertion attempts could have possible affected the device performance and its intended purpose.Tissue trauma and bleeding are listed as possible adverse effects associated with the use of this device.It was reported that the anxiety experienced by the patient was due to being separated from her 5-week-old infant and concerns for medication in her breast milk.Therefore, the most probable root cause is unintended use error caused or contributed to event.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications.A labeling review was performed and from the information available, this device was used per the instruction for use (ifu)/product label.Additional information: block d4: the lot number of the nephromax balloon included in the kit is 23881387.
 
Event or Problem Description

Brand Name
NEPHROMAX KIT
Common Device Name
CATHETER, NEPHROSTOMY
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11327259
Report Number3005099803-2021-00511
Device Sequence Number2581340
Product Code LJE
UDI-Device Identifier08714729077589
UDI-Public08714729077589
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2022
Device Model NumberM0062101180
Device Catalogue Number210-118
Device Lot Number0024865927
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2021
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer02/15/2021
03/12/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date02/16/2021
04/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;